Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 225, NWS Cheyenne, WY

July 29, 2018Goshen County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 4:21 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2018, 4:21 PM MDT (22:21 UTC)
Expired
Jul 29, 2018, 5:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:22 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 29, 1:22 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
122 PM MDT Sun Jul 29 2018

.UPDATE...
Issued at 121 PM MDT Sun Jul 29 2018

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

UPDATE Issued at 1127 AM MDT Sun Jul 29 2018

A potentially serious scenario evolving over extreme southeast Wyo
this afternoon. Fog and low-level stratus eroded very quickly this
morning, and full sun is present across the majority of Laramie Co
and southern Platte/Goshen counties per the latest GOES-16 visible
satellite loop. A residual surface boundary was analyzed across NE
Laramie county, and was expected to contribute to locally enhanced
low-level shear by early/mid afternoon w/ effective SRH values 200
or better given substantial low-level turning. Projected STPs of 1
to 3 across Laramie County suggests a greater-than-average tornado
threat for areas near Cheyenne. In addition, SBCAPE approaching 3k
J/Kg and well over 50 knots of effective bulk shear will support a
threat for extremely large/destructive hail as well. That said, we
are in agreement with the recent SPC upgrade to Enhanced Risk w/10
percent Tornado probabilities. Grids have been updated for mention
of all hazards, including tornadoes. Expect thunderstorms to begin
developing by 1 PM, with a significant severe threat as early as 3
PM.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Sun Jul 29 2018

Satellite imagery this morning is showing areas of low stratus and
patchy fog along and east of the Laramie Range. Some areas have
been limited by a high level cloud deck, but as they pass to the
south and east, fog and stratus should form in their wake. Fog
and stratus will dissipate later this morning with the sunrise.
Another cooler than normal day with the threat of thunderstorms in
the afternoon and evening expected, some will be severe. A few
upper level pulses will pass through the flow aloft today; these
pulses will work in conjunction with deep layer shear values, CAPE
values around 2500+ J/kg, steep mid-layer lapse rates, and
surface dewpoints well over 50 F, to generate thunderstorms across
southeast Wyoming and the western Nebraska Panhandle. Model
soundings are indicating that the cap aloft should break around
noon to one with strong to severe thunderstorms developing shortly
afterwards. The main threats today will be golf ball to baseball
size hail, damaging winds in excess of 70 mph, frequent lightning
and heavy rainfall at the storms' core. Not expecting any threat
of flash flooding as these storms should be fast movers; however,
if storms train over a particular area, will have to pay close
attention to rain rates.

Additionally, with LCLs between 1000 to 2000 ft and elevated low-
level shear values, the threat of a tornado or two cannot be
ruled out. The latest SPC SREF Ensembles illustrate this threat
well with numerous intense updraft helicity tracks across the
region.

Thunderstorms will continue into the mid to late evening. Cool
overnight temperatures are expected with temperatures between the
upper 40s to low 50s. Fog and stratus will return after midnight.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 1127 AM MDT Sun Jul 29 2018

Another round of thunderstorms to develop during the first 6 hour
set of this TAF forecast. Latest HRRR is showing robust
thunderstorm development after 21z for KCYS, KBFF, and KSNY with
scattered to widespread coverage. All sites with the exception of
KRWL will see some shower and thunderstorm activity. Some of the thunderstorms may become severe with the
main threats being large hail and damaging winds. The
thunderstorms should begin to diminish after 04z in most
locations.

&&

.FIRE WEATHER...
Issued at 341 AM MDT Sun Jul 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR FWZ 304...

While most zones will see high humidities and the threat of
scattered to widespread thunderstorms, FWZ 304 will be generally
dry with strong winds and low humidities for most of the afternoon
and into the evening. Therefore, have issued a Red Flag Warning
for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for
strong to severe thunderstorms this afternoon and evening. Upper
level northwest flow turns northerly beginning tomorrow under an
expending ridge of high pressure pushing north and east. This will
bring drier conditions and warming temperatures through the week,
with a thermal ridge setting up aloft by next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

NE...None.
&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 1:49 PM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
149 PM MDT Sun Jul 29 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
302000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

Scattered to widespread afternoon and evening severe
thunderstorms will be possible again today. The main threats with
these storms will be hail golf ball to baseball size, damaging
winds, and a tornado or two. The thunderstorms should move out of
the area by midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

WYZ104-109>114-302000-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

In the hours before

Local storm report, Jul 29, 3:28 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             2 E CHEYENNE            41.15N 104.75W
07/29/2018  M1.75 INCH       LARAMIE            WY   PUBLIC

&&

TTRUDEL
Local storm report, Jul 29, 3:45 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             CHEYENNE                41.15N 104.79W
07/29/2018  E0.38 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

BCHAPMAN
Local storm report, Jul 29, 4:03 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            CHEYENNE                41.15N 104.79W
07/29/2018                   LARAMIE            WY   TRAINED SPOTTER

            STANDING WATER ON COLLEGE, RIDGE AND NATIONWAY

&&

BCHAPMAN
Special weather statement, Jul 29, 4:04 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
404 PM MDT SUN JUL 29 2018

WYZ104-105-109-110-292245-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
404 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON AND
NORTHWESTERN ALBANY COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Seminoe Campground, or 35 miles northeast of Rawlins,
moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hanna and Medicine Bow.

This includes Interstate 80 in Wyoming between mile markers 259 and
260.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4208 10686 4223 10672 4195 10605 4166 10635
TIME...MOT...LOC 2204Z 304DEG 32KT 4212 10671

Lyons
Special weather statement, Jul 29, 4:08 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT SUN JUL 29 2018

WYZ103-106-107-116>118-292300-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-North Laramie Range WY-
South Laramie Range Foothills WY-
408 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 500 PM
MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Wheatland Reservoir 3, or 29 miles west of Wheatland,
moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4190 10564 4202 10546 4163 10486 4141 10537
TIME...MOT...LOC 2207Z 319DEG 29KT 4191 10549

Hammer
Special weather statement, Jul 29, 4:10 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
410 PM MDT SUN JUL 29 2018

NEZ095-096-WYZ102-108-292300-
North Sioux NE-South Sioux NE-Goshen County WY-Niobrara County WY-
410 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX...SOUTHEASTERN
NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Prairie Center, or 13 miles east of Lusk, moving
southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lusk, Harrison, Prairie Center, Rawhide Buttes, Jay Em and Van
Tassell.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska...and southeastern and east central Wyoming.

LAT...LON 4265 10470 4293 10449 4272 10350 4221 10400
TIME...MOT...LOC 2209Z 294DEG 30KT 4270 10419

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon35 min
Jul 28, 6:46 PM MDTSpecial Weather StatementCYSNiobrara44 min
Jul 28, 6:58 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 28, 7:05 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jul 28, 7:18 PM MDTSpecial Weather StatementCYSPlatte42 min
Jul 28, 7:36 PM MDTSpecial Weather StatementCYSPlatte39 min
Jul 28, 7:44 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
Jul 28, 8:30 PM MDTSpecial Weather StatementCYSGoshen45 min
Jul 29, 3:22 AM MDTRed Flag WarningCYS16 hr
Jul 29, 1:01 PM MDTSpecial Weather StatementCYSGoshen44 min
Jul 29, 1:05 PM MDTSevere Thunderstorm WarningCYSGoshen25 min
Jul 29, 1:13 PM MDTSpecial Weather StatementCYSPlatte47 min
Jul 29, 1:25 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie50 min
Jul 29, 1:28 PM MDTSevere Thunderstorm WarningCYSPlatte47 min
Jul 29, 1:39 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte51 min
Jul 29, 1:44 PM MDTTornado WarningCYSLaramie, Platte14 min
Jul 29, 1:57 PM MDTTornado Warning Tornado observedCYSLaramie33 min
Jul 29, 2:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte49 min
Jul 29, 2:20 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Jul 29, 2:26 PM MDTTornado WarningCYSLaramie34 min
Jul 29, 2:28 PM MDTTornado WarningCYSLaramie47 min
Jul 29, 2:53 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jul 29, 2:54 PM MDTTornado WarningCYSLaramie36 min
Jul 29, 3:14 PM MDTTornado WarningCYSLaramie29 min
Jul 29, 3:19 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara41 min
Jul 29, 3:29 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte61 min
Jul 29, 3:30 PM MDTSevere Thunderstorm WarningCYSCarbon45 min
Jul 29, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Jul 29, 3:42 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara33 min
Jul 29, 3:46 PM MDTFlash Flood WarningCYSLaramie3 hr
Jul 29, 4:04 PM MDTSpecial Weather StatementCYSCarbon41 min
Jul 29, 4:08 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 29, 4:17 PM MDTTornado WarningCYSAlbany, Laramie, Platte43 min
Jul 29, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte39 min
Jul 29, 4:36 PM MDTSpecial Weather StatementCYS39 min
Jul 29, 4:42 PM MDTSpecial Weather StatementCYSPlatte48 min
Jul 29, 4:43 PM MDTSpecial Weather StatementCYSAlbany47 min
Jul 29, 4:45 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte45 min
Jul 29, 4:55 PM MDTSevere Thunderstorm WarningCYSLaramie19 min
Jul 29, 4:56 PM MDTSevere Thunderstorm WarningCYSGoshen34 min
Jul 29, 4:58 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon47 min
Jul 29, 5:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jul 29, 5:25 PM MDTSpecial Weather StatementCYSGoshen, Platte50 min
Jul 29, 5:29 PM MDTSevere Thunderstorm WarningCYSAlbany46 min
Jul 28, 6:01 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball29 min
Jul 28, 6:08 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 28, 6:23 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jul 28, 6:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jul 28, 6:55 PM MDTSpecial Weather StatementCYSKimball50 min
Jul 28, 7:35 PM MDTSpecial Weather StatementCYSBanner25 min
Jul 28, 7:49 PM MDTSpecial Weather StatementCYSKimball26 min
Jul 28, 8:39 PM MDTSpecial Weather StatementCYSCheyenne36 min
Jul 28, 8:55 PM MDTSpecial Weather StatementCYSKimball35 min
Jul 28, 9:19 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 28, 9:36 PM MDTSevere Thunderstorm WarningCYSCheyenne24 min
Jul 29, 2:16 AM MDTSpecial Weather StatementCYSKimball44 min
Jul 29, 1:43 PM MDTSpecial Weather StatementCYSScotts Bluff47 min
Jul 29, 1:50 PM MDTSpecial Weather StatementCYSMorrill40 min
Jul 29, 2:13 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff32 min
Jul 29, 2:52 PM MDTSevere Thunderstorm WarningCYSDawes38 min
Jul 29, 4:10 PM MDTSpecial Weather StatementCYSSioux50 min
Jul 29, 5:40 PM MDTSpecial Weather StatementCYSKimball50 min
Jul 29, 5:56 PM MDTSpecial Weather StatementCYSKimball49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.